There is currently limited experience in the initiation and maintenance of clozapine for treatment-resistant psychosis in adults with established structural heart disease. These complex patients require close supervision and liaison between colleagues. Here we present the successful experience of treating one such patient within our service and describe a monitoring plan to ensure that these treatments can be provided both safely and effectively.
A 36-year-old man with treatment-resistant schizophrenia and known hypertrophic cardiomyopathy (HCM) was admitted to a specialist unit for a trial of clozapine. His psychiatric illness was characterised by multimodal hallucinations and delusions combined with low mood and poor motivation. The diagnosis of HCM was made 3 years previously following a routine electrocardiogram (ECG), and he had remained asymptomatic throughout this time; there were concerns about the risk of initiating clozapine given his pre-existing cardiac condition. Baseline investigations were performed as per local guidelines prior to commencing clozapine; these were within normal limits other than a mildly raised troponin level of 54 ng/L (normal <16 ng/L), which was attributed to the HCM. In addition, baseline transthoracic echocardiography (TTE) was performed which showed no change in the structural heart disease in comparison with previous TTEs.
Clozapine was started at 12.5 mg daily and up-titrated to 150 mg twice daily over 14 days as per our institute's guidelines. The patient was monitored with regular testing of troponins, inflammatory markers and ECG. On day 18, the troponin level increased to 1371 ng/L. Creatine kinase and inflammatory markers remained stable. No changes in ECG or TTE were noted and the patient remained clinically asymptomatic. Cardiology opinion was sought and reported that the finding of an isolated elevated troponin was likely to reflect a ‘troponin leak’ in the context of increased cardiac muscle mass associated with HCM. In the absence of any clinical compromise, it was not felt to be of concern. Clozapine was continued with good effect on mental state. Troponin levels gradually reduced and the patient remained well.
While multiple cases of clozapine-induced cardiotoxicity have been reported in the literature, its implications for pre-existing structural disease are unclear. This case report suggests that clozapine can be safely introduced in pre-existing HCM, explores strategies for monitoring and highlights the importance of liaising with experienced cardiologists.